Alert archive / Kansas / High Wind Warnings in 2024

High Wind Warning 7, NWS Goodland, KS

May 29, 2024Gove County, Logan County, Kansas

NWS Goodland, KS issued this high wind warning at May 29, 2024, 9:41 PM CDT for Gove County, Logan County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2024, 9:41 PM CDT (02:41 UTC)
Expired
May 30, 2024, 12:00 AM CDT
In force
2 hr
Issued by
NWS Goodland, KS

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS73 KGLD 300241
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
941 PM CDT Wed May 29 2024

KSZ028-029-300500-
/O.NEW.KGLD.HW.W.0007.240530T0241Z-240530T0500Z/
Logan-Gove-
Including the cities of Quinter, Grainfield, Grinnell, and Oakley
941 PM CDT Wed May 29 2024

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...An area of showers and decaying showers is producing 
  southerly winds 30-40 mph gusting around 60 mph.

* WHERE...Gove and Logan Counties.

* WHEN...Until midnight CDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Trigg
1 follow-up statement
815 
WWUS73 KGLD 300454
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1154 PM CDT Wed May 29 2024

KSZ028-029-300600-
/O.EXP.KGLD.HW.W.0007.000000T0000Z-240530T0500Z/
Logan-Gove-
Including the cities of Quinter, Grainfield, Grinnell, and Oakley
1154 PM CDT Wed May 29 2024

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT...

The threat for winds in excess of 60 mph has ended. Therefore the 
High Wind Warning will expire on time.

$$

Trigg

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at May 29, 5:41 PM CDT, 4 hours earlier. Its key messages:

  • Strong/severe thunderstorms possible the next few days with all modes of severe weather possible along with excessive rainfall that could produce flooding/flash flooding.
  • A bit drier with less shower/thunderstorm coverage Sunday through Wednesday with afternoon temperatures well into the 80s. Lower to middle 90s are forecast Sunday and Tuesday.
Area forecast discussion, May 29, 5:41 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Goodland KS
441 PM MDT Wed May 29 2024

.KEY MESSAGES...

- Strong/severe thunderstorms possible the next few days with
  all modes of severe weather possible along with excessive
  rainfall that could produce flooding/flash flooding.

- A bit drier with less shower/thunderstorm coverage Sunday
  through Wednesday with afternoon temperatures well into the
  80s. Lower to middle 90s are forecast Sunday and Tuesday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 130 PM MDT Wed May 29 2024

Tonight...showers and thunderstorms are forecast to move into parts
of far eastern Colorado in the 5-6 PM MDT timeframe aided by
sufficient moisture in the 850-500mb layer, modest instability and
modest 250mb jet divergence. These isolated to scattered
thunderstorms will move toward Highway 25 by 03z, increasing in
coverage east of Highway 25 after midnight. Primary hazards through
midnight look to be large hail, damaging winds and perhaps some
locally excessive rainfall. The 06z-12z GFS and prior runs of the
HRRR were showing signs in the 0.5-1km wind speeds of a potential
blowing dust threat associated with any convection moving into the
far southern/southwestern zones from southeast Colorado (generally
00z-02z timeframe). After midnight, the threat becomes locally
excessive rainfall that could produce flooding/flash flooding.

Low clouds and likely some fog will be present a few hours prior to
sunrise Thursday morning. Dense fog cant be ruled out.

Low temperatures are forecast to be in the lower 50s to lower 60s.

Thursday-Thursday night...lingering morning showers and
thunderstorms east of Highway 25 in the morning look reasonable
given sufficient moisture in the 850-700mb layer despite mid level
dry air moving overhead. During the mid afternoon, looking at 20%-
30% chances for showers/thunderstorms east of Highway 27 with
continued chances through late afternoon with focus then shifting
toward far eastern Colorado as the next weather system moves in.
Overnight, this feature, aided by sufficient lift, instability and
upper jet divergence moves generally to the east although specifics
are a bit more difficult to pinpoint. High temperatures are looking
to be in the middle 70s to lower 80s with low temperatures in the
upper 40s to upper 50s.

Friday-Friday night...we'll have 20%-40% chances for showers and
thunderstorms although a bit more specific timing would be east of
Highway 25 in the morning and early afternoon as Thursday nights
wave moves through. The next weather system moves into far eastern
Colorado during the late afternoon hours then east across the
remainder of the area through midnight before moving southeast and
out of the area. High temperatures are forecast to be in the lower
to middle 70s with low temperatures in the lower to middle 50s.

Saturday-Saturday night...shower/thunderstorm chances increase in
the afternoon from the west and southwest (20%-40% chance) then east
and out of the area near sunrise Sunday morning with continued 20%-
40% chances. High temperatures rise into the lower to middle 80s
with low temperatures in the middle 50s to lower 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 100 PM MDT Wed May 29 2024

Shortwave trough comes through the zonal flow on Sunday with
convective initiation in the afternoon along a lee trough or dry
line draped over western portions of the forecast area. Deep
layer shear is forecast to be weaker than it has been, around
20-25 kts, suggesting more of a pulse storm mode. Nonetheless,
should see a low end risk for severe storms as they move east
Sunday evening. For areas west of the dry line Sunday afternoon,
near critical to critical fire weather conditions will be
possible due to low humidity, though wind appears to be lacking
at this point.

For early next week, a ridge over the southern plains is
forecast to gradually build northward. If the ridge axis is over
the Rockies as forecast, then the central plains will be
transitioning to a northwest flow aloft. The door will still be
open for disturbances coming over the ridge axis, especially
eastern areas, though as you get into Colorado the ridge might
start to suppress convection. Another impact of the building
ridge will be lighter flow aloft, with deep layer shear
generally in the 20-30 kt range each day. This would tend to
somewhat limit storm organization and severe risk. However,
instability does not look like it will be lacking with moderate
instability forecast just about every afternoon in some part of
the forecast area. So, daily thunderstorms chances appear to
continue but with some decrease in storm intensity and severe
risk.

Temperatures will be above normal with proximity to the upper
ridge. Highs will be in the 80s and 90s and lows in the 50s and
60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 435 PM MDT Wed May 29 2024

Main focus will be on a broken line of storms moving across
eastern Colorado into west Kansas and southwest Nebraska as some
severe weather is anticipated. Confidence is currently lower
for KGLD as there is concern that the two separate line will
split the terminal so will go with VCTS for now but will watch
closely for any potential AMD; confidence is higher for storms
to affect KMCK later but to be seen if they will be severe or
not. Am thinking another round of patchy fog will develop across
the area near sunrise. Stratus also looks to linger across
eastern portions of the area including KMCK for the majority of
the day Thursday. KGLD may be on the fringe of the stratus
deck, so remain aware for any potential changes to the ceiling
forecast.

&&

.HYDROLOGY...
Issued at 358 AM MDT Wed May 29 2024

Highly efficient moisture return has already began and will continue
into the end of the workweek with aid from the 850 mb LLJ. This
moist conveyor belt will cause PWATS to increase above 1 inch
starting Wednesday and potentially remain that way until Sunday. The
highest values will be in the eastern CWA, but the majority of the
Tri-State area will have a good chance (70%+) at seeing PWATS above
1 inch. Throughout this active pattern, a high melting layer is also
expected, generally 11,000-15,000 feet agl.

Tuesday evening saw 2-3+ inches of rain in Cheyenne county Colorado,
and a few other locations in eastern Colorado. This rain did not
cause any flooding, but it will make it easier for flooding to occur
over the next few days. Locations that received heavy rainfall are
not fully primed for flooding (SAC-SMA soil saturation is around 30-
45% in these area), but will become susceptible to flooding sooner
than normal.

Based on what the CAMs are showing, the southern cluster of storms
would be a slower mover and larger in size, meaning based on its
projected path (south of I-70 across the CWA) and potential for
heavy rainfall, it will need to be watched closely for flash
flooding.

Thursday is currently the best day for training storms to create
heavy rainfall that could lead to rate-driven flash flooding and
duration-driven areal flooding. Friday and Saturday are also at risk
for flooding potential due to a combination of efficient rain
producing storms and potentially multiple days of heavy rain
saturating the soil.

Current confidence in localized flooding occurring through Saturday
is around 25-45%. Confidence in widespread flooding is about
20%.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...99
LONG TERM...024
AVIATION...Trigg
HYDROLOGY...CA
Hazardous weather outlook, May 29, 5:55 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
455 PM MDT Wed May 29 2024

KSZ002>004-014>016-028-029-042-NEZ080-081-302300-
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
555 PM CDT Wed May 29 2024

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are forecast to move into far
eastern Colorado and perhaps Wallace and Greeley counties in Kansas
in the 5 PM to 6 PM MDT timeframe, increasing in coverage slightly
as they move east toward Highway 25 by 9 PM MDT. They may increase
in coverage as they continue east of Highway 25 through the rest of
the night. The primary hazards through 12 AM MDT include hail up to
the size of golf balls, damaging wind gusts to 65 mph, and locally
excessive rainfall which could produce flooding of poor drainage and
low lying areas. There is also a tornado threat west of a line from
Yuma to Goodland and Tribune. A blowing dust threat from
thunderstorm outflow exists this evening across eastern Cheyenne
county Colorado as well as Wallace and Greeley counties. After 12 AM
MDT, the primary hazards shift to excessive rainfall that could
produce flooding or flash flooding.

Fog will be possible and could be dense at times toward sunrise
Thursday morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Thursday, there is a Slight risk of severe thunderstorms in
eastern Colorado, moving to the east. Potential hazards include hail
up to 2 inches in diameter, 70 MPH wind gusts, a brief tornado or
two, and excessive rainfall leading to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

COZ090>092-KSZ001-013-027-041-NEZ079-302300-
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy-
455 PM MDT Wed May 29 2024 /555 PM CDT Wed May 29 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorm watch is in effect through 9pm MDT as storms
moving across eastern Colorado into adjacent Nebraska and Kansas
counties this evening. Hail up to golf balls, winds around 65 mph a
perhaps a tornado if storms can remain discrete are all possible.

A blowing dust threat from thunderstorm outflow exists this evening
across eastern Cheyenne county Colorado as well as Wallace and
Greeley counties. After 12 AM MDT, the primary hazards shift to
excessive rainfall that could produce flooding or flash flooding.

Fog will be possible and could be dense at times toward sunrise
Thursday morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Thursday, there is a Slight risk of severe thunderstorms in
eastern Colorado, moving to the east. Potential hazards include hail
up to 2 inches in diameter, 70 MPH wind gusts, a brief tornado or
two, and excessive rainfall leading to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 29, 8:47 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
747 PM MDT Wed May 29 2024

COZ091-300230-
Kit Carson County CO-
747 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 830 PM MDT...

At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Cope, or 15 miles north of Seibert, moving east at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3956 10315 3957 10244 3939 10241 3942 10315
TIME...MOT...LOC 0147Z 269DEG 30KT 3951 10294

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CJC
Local storm report, May 29, 9:00 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
800 PM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Tstm Wnd Gst     8 NNE Tribune           38.58N 101.70W
05/29/2024  M58 MPH          Greeley            KS   Mesonet

            wxlink station 8 NNE Tribune, KS.

&&

TT
Special weather statement, May 29, 9:05 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
805 PM MDT Wed May 29 2024

COZ090-KSZ001-002-NEZ079-080-300245-
Yuma County CO-Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
805 PM MDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...CHEYENNE AND NORTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...HITCHCOCK AND EASTERN DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA THROUGH 845 PM MDT/945 PM CDT/...

At 804 PM MDT/904 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Enders Reservoir State
Recreation Area to 10 miles west of Stratton to 12 miles north of
Bonny Reservoir. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Benkelman around 810 PM MDT.
  St. Francis and Stratton around 920 PM CDT.

Other locations in the path of these storms include Palisade and
Trenton.

This includes Highway 385 between mile markers 215 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.

&&

LAT...LON 4018 10076 3970 10156 3967 10260 4019 10158
      4035 10168 4035 10076
TIME...MOT...LOC 0204Z 263DEG 34KT 4043 10159 4020 10141 3978 10209

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJC
Local storm report, May 29, 9:18 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
818 PM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Tstm Wnd Dmg     Tribune                 38.47N 101.75W
05/29/2024                   Greeley            KS   Emergency Mngr

            Corrects previous tstm wnd dmg report from
            Tribune. EM reports more than 450 people
            without power assumably from the wind as
            50-55 mph winds move across the area.

&&

TT
Local storm report, May 29, 9:28 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
828 PM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     Tstm Wnd Gst     16 SSE Wallace          38.70N 101.47W
05/29/2024  M62 MPH          Logan              KS   Mesonet

            Aero B Ranch WUNderground.

&&

TT
Special weather statement, May 29, 9:32 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
932 PM CDT Wed May 29 2024

KSZ028-029-042-300315-
Wichita KS-Gove KS-Logan KS-
932 PM CDT Wed May 29 2024

...SHOWERS AND EMBEDDED THUNDERSTORMS WILL IMPACT WICHITA...LOGAN
AND WESTERN GOVE COUNTIES THROUGH 1015 PM CDT...

At 930 PM CDT, Doppler radar was tracking showers/storms 16 miles
southeast of Wallace, or 16 miles north of Leoti, moving northeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Multiple mesonet sites have reported around 55 mph wind
         gusts in Wichita county.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Russell Springs.

This includes Interstate 70 in Kansas between mile markers 75 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

&&

LAT...LON 3870 10157 3870 10148 3914 10148 3913 10056
      3870 10055 3870 10113 3838 10113 3837 10157
TIME...MOT...LOC 0230Z 229DEG 22KT 3872 10142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:53 PM CDTSevere Thunderstorm WarningGLDCheyenne37 min
May 29, 8:34 PM CDTSevere Thunderstorm WarningGLDGreeley41 min
May 29, 9:05 PM CDTSpecial Weather StatementGLDCheyenne40 min
May 29, 9:32 PM CDTSpecial Weather StatementGLDLogan, Wichita43 min
May 29, 9:45 PM CDTSpecial Weather StatementGLDCheyenne, Rawlins, Sherman45 min
May 29, 10:15 PM CDTSpecial Weather StatementGLDSherman45 min
May 29, 10:36 PM CDTSpecial Weather StatementGLDDecatur, Norton, Rawlins54 min
May 29, 10:54 PM CDTSpecial Weather StatementGLDGreeley, Sherman, Wallace66 min
May 29, 11:14 PM CDTSpecial Weather StatementGLDGreeley31 min
May 29, 11:29 PM CDTSpecial Weather StatementGLDWallace31 min
May 30, 12:20 AM CDTSpecial Weather StatementGLDGreeley, Wallace40 min
May 30, 12:43 AM CDTSpecial Weather StatementGLDLogan, Wichita17 min
May 30, 12:59 AM CDTSpecial Weather StatementGLDLogan, Wallace, Wichita31 min
May 30, 1:25 AM CDTSpecial Weather StatementGLDGreeley, Wichita35 min
May 30, 1:56 AM CDTSpecial Weather StatementGLDGreeley, Wichita34 min
May 30, 2:28 AM CDTSpecial Weather StatementGLDGreeley, Wichita32 min
May 30, 3:03 AM CDTAreal Flood AdvisoryGLDWallace3 hr
May 30, 4:11 AM CDTAreal Flood AdvisoryGLDGreeley, Wichita3 hr

Nearby

High Wind Warnings in Kansas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.